Is my sister being overmedicated

By Kristina Randle, Ph.D., LCSW

Q. My sister is 45 yrs old. At age 20 she was diagnosed as being bipolar/manic, she also has had an eating disorder since that time – ranging from bulemia to anorexia. She is now back to being anorexic. At one time, she was taking more than 100 Ex-lax a day, doing over 500 situps a day, etc. – she had most of her colon removed due to this, has lost all her teeth, etc. – she has begun taking laxatives again. She is 5’0″ tall and weighs maybe 80 lbs – she was taking Elavil, Xanex, and Lithium for approx 20 years – her dr. retired – the new dr. is now prescribing the following: Depakote 500 mg 2xday – Cymbalta 60 mg 2xday – Primidone 50 mg 3xday – Lunesta 3 mg 1xday – Elavil 200 mgs day – Xanax 7.5 mg day – Cyproheftadine 3 mg day – Lithium 600 mg day – Xyprexa 7.5 mg day – Clonazepam 1 mg day – she also has prescriptions for Oxcycotin, Tylenol #3, and vicodin for a problem with her tooth she had last week. She has been hospitalized four times in the past six months for what he determines is undo stress. He has also done electroshock therapy on her – I believe it was 8 treatments – and he took it upon himself to shock her frontal lobe – which I understand is very dangerous – without permission from her or her husband. I think he’s a legal drug dealer with a prescription pad – my sister cannot function, she passes out all the time, not capable of driving to the grocery store as she has no short term memory due to the shock treatments. He’s killing her – and she’s paying him to do it. PLEASE HELP!

A. According to your e-mail, your sister has been prescribed 13 different medications. While I am not a psychiatrist and do not know your sister’s case intimately, I can say that 13 medications seems excessive, especially when you add in the shock treatments and the fact that she is passing out and not able to function. Getting psychiatric treatment should not leave someone practically incapable of functioning. Is there any way that she will stop going to this doctor? Can you convince her to see someone else? You should try talking to her or her husband about getting a new doctor as soon as possible. Would your sister be willing to let you come to her appointments? Maybe you can go with her and tell the doctor what you have been observing. He may have no idea what is going on with your sister. You can also call her doctor and leave a message for him about what you have been seeing. He probably cannot and will not call you back but you can at least leave him a message. If nothing else, you might want to consider filing a compliant or reporting this doctor to the department of mental health in your state. I am not 100% sure if this is the proper place to log such a compliant but it is a place to start. Try to talk to your sister and her husband and hope that they see that this doctor is a problem. At least try to convince your sister and her husband that she is being prescribed too medications and even if they do not want to stop seeing this doctor, they need to tell him about her passing out and inability to function. I hope this helps. Please write again and let me know how things went.

Photo

 

 

Last reviewed: By John M. Grohol, Psy.D. on 27 Nov 2006

APA Reference
Randle, K. (2006). Is my sister being overmedicated. Psych Central. Retrieved on October 25, 2014, from http://psychcentral.com/ask-the-therapist/2006/11/27/is-my-sister-being-overmedicated/